Tornadoes · United States · Virginia · 2003
F0 tornado, Verona, Virginia, May 9, 2003
This F0 tornado ran 5.0 miles across Augusta County on May 9, 2003, touching down at 1:55 PM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 9, 2003
- Touchdown
- 1:55 PM EDT (17:55 UTC)
- Path length
- 5.0 miles (8.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Augusta County
- Touchdown point
- 38.200, -79.000
- Lift-off point
- 38.150, -78.920
- Record number
- 1336
What the Weather Service recorded
A tornadic thunderstorm pushed southeast across Augusta and Albemarle counties during the afternoon of the 9th. The storm left two tornadoes, large hail, and wind damage in its wake. In Augusta County, a tornado touched down in the community of Verona where it downed a 195-foot radio tower onto Mid Valley Lane. Trees were also downed onto a nearby railroad track. The tornado lifted up and down as it pushed southeast toward Hermitage, leaving a discontinuous 50 to 100 yard wide damage path. The F0 twister damaged three barns at the intersection of routes 254 and 608 just northeast of Hermitage. Finally, after 5 miles the tornado lifted for the last time right after downing trees in the community of Hermitage. This same storm produced high winds which downed trees in New Hope and near Mt. Solon. Small hail was also reported near Mt. Solon. In Albemarle County, a funnel cloud was spotted 3 miles northwest of South Garden along Route 29. This funnel touched down in the community of Keene where it felled trees onto roads, homes, power lines, and railroad tracks. The F0 tornado lifted up and down as it tracked across 5 miles of Albemarle County between Keene and Scottsville. The discontinuous damage path was 50 to 100 yards wide. About 40 large trees were downed onto Route 6 just northeast of Scottsville before the tornado crossed into Fluvanna County. In addition, the storm dropped large hail along the path of the tornado. Golfball sized hail pounded cars at the intersection of routes 6 and 20 in Scottsville. Marble sized hail was reported in Keene. This storm also produced a downburst of high winds over a large area of southwest Albemarle County south of the tornado's path. Trees were downed inside a 3 to 5 mile wide swath stretching from Covesville to just south of Scottsville. Downed trees were reported on the following highways: 6, 29, 626, 627, and 715. A tree was also downed onto a home in the Esmont area. Marble sized hail was reported in Covesville. In Nelson County, this same downburst knocked over trees just north of Faber along Route 6.
A weak tornado touched down in Verona and moved southeast before lifting near Hermitage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS LWX issued a tornado warning for this county at 17:36 UTC, 19 minutes before the tornado touched down, in force until 18:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:29 UTC | 18:15 UTC | Severe Thunderstorm Warning | LWX |
| 17:36 UTC | 18:30 UTC | Tornado Warning | LWX |
| 18:51 UTC | 19:45 UTC | Severe Thunderstorm Warning | LWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 06:12 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at May 9, 10:49 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 9, 10:49 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1015 AM EDT FRI MAY 9 2003 WEAKENING MCS MOVING INTO THE NW CWA THIS MORNING AND IS EXPECTED TO TO CONTINUE TO SPREAD EAST AND SOUTH ACROSS THE AREA. HAVE RAISED THE POPS AND LOWERS TEMPS BECAUSE OF THIS. I HAVE ALSO INCLUDED HEAVY RAINFALL WORDING. WILL HAVE TO MONITOR FOR ANY FF THREAT IN THE NORTH AND WEST. ALSO THE SOUTH IS GETTING SOME SUNSHINE SO WILL HAVE TO WATCH TO ANY SEVERE POTENTIAL DOWN THERE THIS AFTERNOON. ND PREVS AFD FRI AND FRI NIGHT... MORE INSTAB WITH A TWIST TODAY. ALL BUT SFC WARM FRONT WILL LIFT N THRU THE AREA THIS AFTERNOON...SFC FRONT STAYS OVR THE AREA. WITH NOT MUCH CHGNG...WE CAN EXPECT MORE OF THE SAME WITH ANOTHER ROUND OF TSRA. SPC HAS US FIRMLY IN THE SLGT RISK OF SVR CONVTN TODAY. WILL GO WITH LIKELY CHC OF PRECIP TODAY FOR MOST OF THE AREA. WILL ALSO ISSUE A SVR WX OUTLOOK SPS FOR THREAT OF SVR WX. AS FOR THE TWIST...MARINE LAYR HAS INVADED THE EASTERN ZONES. ETA HINTS THAT THIS FEATURE MAY REMAIN OVR THE EASTERN ZONES ALL DAY AND FRI NIGHT BEFORE RELINQUISHING SAT MORN. THERE IS NOT MUCH BESIDES THE SUN TO REMOVE THE MARINE LAYER TODAY...AND THE SUN WILL BE OBSCD BY CLDS FRONT WARM FRONT AND CONVTN. WILL THEREFORE FORECAST THAT TO BE THE CASE AND WILL LOWR CHC OF TSRA...TMPS...DWPTS FOR THE EAST. BY 00Z MID LVL FRONT WILL BE N OF THE AREA AND DO NOT SEE MUCH DRIVING ANY PRECIP IN THE OVERNIGHT HOURS ON FRI NIGHT...SO WILL KEEP THE 20 POP IN PLACE FOR AFT 00Z FRI NIGHT. STRONG .LATER PERIODS...HEMI PTTN DEPICTS BROAD RDG ACRS SRN CONUS...W/ L/WV RDG ALNG E CST TO RETROGRADE THRU UPCOMING WK AS CUTOFF LOW ACRS NRN PLAINS ATTM WOBBLES TO CNDN MARITIMES. THIS WL ALLW ABV NRML TEMPS THIS WKND...AND THEN A RLTV COOL/DRY SPELL TWD MIDDLE OF NXT WK. WAVERING WMFNT TO PUSH N OF CWFA SAT AT SFC AND AT H8...PLACING CWFA IN WRM...HUMID...AND UNSTBL AMS. DESPITE TIMING DIFF BTWN MDLS... OVRALL SCREAMING MESSAGE IS FOR A MCS TO DVLP ON NOSE OF 40 KT H8 JET...AND PROPAGATE INTO CWFA SAT AFTN AT TIME OF PEAK HTG. INSTAB PARAMETERS GOOD...LI -4 TO 6/B+ 2000-2500/TT 50/SUBZERO SHOWALTER. MDL HODOGRAPHS DEPICT DECENT CURV...W/ HELICITY 250-300 AND 25-35 M/S SHEAR. UVV/UPR DIVGNC VRY STRONG...FOR CONTD SUPPORT. WL STAY ON HIGH SIDE OF CHC POPS FOR NOW...BUT MAY NEED TO CONSIDER AN INCRS LATER IF GOOD CONTINUITY OF THIS FTR CONTS. MAV TEMPS PREFERRED. BY SAT NGT...ANY ACTVTY SHUD BE TO THE NE OF AREA...W/ IMPENDING CDFNT STILL TO THE W. BUMPED MIN-T UP A CPL DUE TO DEWPTS. CFP SUN...LATE PER ETA...MIDDAY PER GFS. ATTM...KEPT LINE OF CNVCTN BACK CLSR TO UPR LVL FTRS. CWFA NOT IN FVRBL UPR LVL JET QUAD THO /WE WL BE IN RFQ/. THUS...WUD XPCT LINE OF STRNGR TSRA MORE ACRS PA/NY. SHUD BE SCT-BKN ACTVTY ACRS AREA THO...GOOD FOR CONTD CHC POPS. SHARP H8 TEMP/SFC DEWPT GRDNT SUN NGT WUD INDCT SIG AMS CHG SUN NGT...W/ APPRO W/NW WND FLOW...ENUF FOR BRZY CONDS. HWVR...MSTR IN CYCLONIC FLOW ALFT WL KEEP A FAIR AMT OF CLDS PRETTY CLOSE TO OUR N. THUS...FAIR CLDCVR GRDNT...W/ APPRO AREA IN CSTL PLAIN CARVED OUT DUE TO DWNSLOPE FLOW. GDRL CLRG TAKES PLACE REST OF AREA BY MIDWEEK. NO CHGS MADE TO TEMPS IN XTNDD. HTS .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 9, 11:45 AM EDT, 2 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ESPECIALLY IN THE SOUTH AND WEST. THE PRIMARY RISKS ARE FLOODING RAINS...DAMAGING WIND GUSTS... AND LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 2 PM AND 8 PM. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY ACROSS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH A COLD FRONT ON SUNDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...SATURDAY...AND AGAIN ON SUNDAY. ND
In the hours before
Special weather statement, May 9, 12:58 PM EDT, 57 minutes before
VAZ041-051-091730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1258 PM EDT FRI MAY 9 2003 ...STRONG LINE OF THUNDERSTORMS MOVING THROUGH FAUQUIER AND CULPEPER COUNTIES... AT 1258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF WARRENTON TO 4 MILES WEST OF OPAL TO CATALPA...MOVING SOUTHEAST AT 45 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER...WARRENTON AND BEALETON WILL BE AFFECTED BY THESE STORMS THROUGH 130 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, May 9, 1:50 PM EDT, 5 minutes before
MDZ016>018-091830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 150 PM EDT FRI MAY 9 2003 ...THUNDERSTORM WITH GUSTY WINDS MOVING INTO SOUTHERN MARYLAND... AT 1:48 PM AN AREA OF THUNDERSTORMS WAS PUSHING INTO SOUTHER CHARLES COUNTY. RADAR SHOWS THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AS THEY PUSH SOUTHEAST AT 40 MPH. THESE STORMS WILL BE MOVING INTO SOUTHERN CALVERT COUNTY AND ST. MARYS COUNTY BEFORE 2:30 PM. THIS STORM IS ALSO PRODUCING HEAVY DOWNPOURS OF UP TO 1 INCH PER HOUR. MMARGRAF
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 12:00Z
5.9 hours before the tornado, 118 km from the path. May 9, 2003.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -186 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.2 K/km
Roanoke, VA (KRNK), 00:00Z
6.1 hours after it, 118 km from the path. May 10, 2003.
- Mixed-layer CAPE
- 1541 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 1931 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 6.5 K/km
The radar
The Sterling radar (KLWX), 156 km away, was scanning. The volume nearest the touchdown began at 17:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of May 9, 2003
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 9 | 2:20 PM EDT | F0 | Albemarle, VA | 15.0 | 100 | $10,000 | ||
| May 9 | 3:35 PM EDT | F1 | Amelia, VA | 6.0 | 200 | $50,000 | ||
| May 9 | 4:35 PM EDT | F0 | Sussex, VA | 8.0 | 100 | $10,000 | ||
| May 9 | 4:50 PM EDT | F0 | Southampton, VA | 4.0 | 100 | $20,000 | ||
| May 9 | 5:10 PM EDT | F0 | Northampton, NC | 1.0 | 50 | $10,000 | ||
| May 9 | 5:20 PM EDT | F1 | Hertford, NC | 7.0 | 100 | $30,000 | ||
| May 9 | 5:50 PM EDT | F0 | Bertie, NC | 1.0 | 50 | $10,000 | ||
| May 9 | 6:00 PM EDT | F0 | Chowan, NC | 1.0 | 50 | $10,000 | ||
| May 9 | 6:08 PM EDT | F0 | Vance, NC | 5.0 | 50 | $400,000 | ||
| May 9 | 6:30 PM EDT | F0 | Warren, NC | 0.5 | 20 | |||
| May 9 | 6:42 PM EDT | F1 | Washington, NC | 1.0 | 200 | $250,000 | ||
| May 9 | 7:20 PM EDT | F0 | Nash, NC | 0.2 | 20 | |||
| May 9 | 7:40 PM CDT | F0 | Sangamon, IL | 0.3 | 20 | |||
| May 9 | 9:10 PM EDT | F0 | Greene, NC | 0.1 | 25 | |||
| May 9 | 8:50 PM CDT | F0 | Caddo, OK | 0.2 | 25 | |||
| May 9 | 9:00 PM CDT | F1 | Caddo, OK | 1.0 | 100 | $40,000 | ||
| May 9 | 9:15 PM EST | F1 | Kosciusko, IN | 0.1 | 25 | $10,000 | ||
| May 9 | 9:17 PM CDT | F0 | Caddo, OK | 1.2 | 50 | $10,000 | ||
| May 9 | 9:25 PM CDT | F1 | Cass, MO | 3.0 | 50 | 1 | $1.0 million | |
| May 9 | 9:44 PM CDT | F0 | Cass, MO | 0.2 | 25 | |||
| May 9 | 9:53 PM CDT | F1 | Canadian, OK | 0.5 | 50 | $3,000 | ||
| May 9 | 10:10 PM CDT | F1 | Oklahoma, OK | 1.8 | 880 | 8 | $10 million | |
| May 9 | 10:15 PM CDT | F2 | Lafayette, MO | 10.0 | 300 | $500,000 | ||
| May 9 | 10:18 PM CDT | F1 | Oklahoma, OK | 0.5 | 50 | $20,000 | ||
| May 9 | 10:29 PM CDT | F3 | Oklahoma, OK | 17.8 | 1,320 | 2 | $7.0 million | |
| May 9 | 10:35 PM CDT | F0 | Saline, MO | 0.2 | 25 | |||
| May 9 | 10:52 PM CDT | F0 | Johnson, MO | 1.0 | 50 | $1,000 | ||
| May 9 | 11:06 PM CDT | F1 | Oklahoma, OK | 7.0 | 880 | $100,000 | ||
| May 9 | 11:49 PM CDT | F1 | Lincoln, OK | 8.1 | 880 | $500,000 | ||
| May 9 | 12:25 AM CDT | F1 | Creek, OK | 2.0 | 300 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.